Colorado, 2018

Blizzard and Hail in Colorado, April 13 to 14, 2018

April 13 to 14, 2018 · NWS BOU · 12 events in 12 counties and zones

A powerful storm system moved over northeast Colorado on the 13th, then slowly exited into the Central Plains on the 14th. The storm produced blizzard conditions over the far northeastern plains of Colorado, with high winds elsewhere.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A powerful storm system moved over northeast Colorado on the 13th, then slowly exited into the Central Plains on the 14th. The storm produced blizzard conditions over the far northeastern plains of Colorado, with high winds elsewhere. Snow and blowing snow produced extensive drifting snow up to 7 feet deep, along with near zero visibility. The dangerous conditions made the roads impassable and stranded motorists over northeast Lincoln, Logan, Phillips, Sedgwick, and Washington counties. Consequently, I-76 east of Sterling, I-70 east of Limon and nearly all other roads and highways across Northeast and East-Central Colorado were closed due to hazardous driving conditions. In total, more than a dozen semi-trucks were blown over. Eight semi trucks west of Akron, along Colorado Highway 34 were blown over. Blizzard conditions made it nearly impossible to get tow trucks to accidents and rescue stranded motorists. The dangerous conditions also caused widespread power outages and strayed cattle. Some livestock was lost, mainly calves.

Numerous trees were snapped or uprooted in the Hugo and Limon areas. A large tree, 2.5 ft in diameter, was knocked over in Hugo. Peak wind gusts included: 78 mph at Akron-Washington County Airport, 76 mph at Limon Municipal Airport, 72 mph in Hugo and Sterling, 71 mph near Bennett and Genoa, 65 mph at Briggsdale, 62 mph, 7 miles northwest of Boyero and Denver International Airport; 60 mph, 8 miles south of Holyoke and near Wiggins; 59 mph near Keenesburg, 12 miles east-northeast of Kiowa, 7 miles south of Shamrock and Woodlin School; 58 mph at Agate, Front Range Airport in Watkins, Kassler and 11 miles west-northwest of Westplains. Snowfall totals ranged from 4 to 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 12, 11:31 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 12, 11:31 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1231 AM MDT Fri Apr 13 2018

.UPDATE...
Issued at 1230 AM MDT Fri Apr 13 2018

Quick adjustment to forecast tonight for snow potential in the
Denver area. GOES 16 Satellite shows rapid cooling of cloud tops
and strong upper level divergence. Plenty of large scale lift
through the night and shallow anticyclonic turning in the southern
I-25 Corridor to produce showers and even a few thunderstorms.
Rain/snow mix should turn to all snow as deeper colder air arrives
so there's reasonable potential for a couple inches of snow at
least on the south/east side of Denver and southward across the
Palmer Divide and eastward out through the I-70 Corridor toward
Byers.

UPDATE Issued at 815 PM MDT Thu Apr 12 2018

Forecast grids have undergone a number of minor changes, some
cosmetic. Main adjustment was to elevate PoPs to 90-100 pct range
within the area covered by the Blizzard warning. Also made minor
adjustment to snow totals in the northeast, mainly to areal
coverage. Otherwise, snowfall is now underway in the high country
as per observations and radar. Snowfall at this time largely
concentrated up along the Continental Divide along and north of
I-70. Earlier this evening, radar and lightning detection network
picked up on a couple CG strikes in Logan County with a brief
t-storm west of Sterling. Storm cell has since dissipated, but new
showers have developed up along the Wyoming border in Weld and
logan Counties.

Otherwise, cold front clearly showing up on KFTG and TDEN radars
presently just north of the Denver metro area. Front timed to be
acrs KDEN airport by 0220Z. Should see a shift to gusty nwly
winds to around 30 kts with its passage, then a turn to nely at
10-20kts for the next  couple of hours, then back to a n-nwly
direction at 15-28kt for the remainder of the night. Should also
see a gradual increase in precip coverage in the high country and
up acrs northern portions of the CWA east of the mtns through the
night.

Lastly, the Red Flag Warning will be allowed to expire at 03Z with
arrival of cooler and more humid air behind the front.

&&

.SHORT TERM...(This evening through Friday)
Issued at 155 PM MDT Thu Apr 12 2018

Current GOES-16 WV imagery shows the jet pushing through the
region from the SW. Persistent cloud cover this morning and
afternoon delayed the onset of mixing and winds over the northern
plains and foothills. Winds are expected to steadily increase over
the next few hours with continued gusty winds over the Palmer
divide and Park county. Maintained the Red Flag Warning through 9
pm, however areas over portions of Larimer and Weld could still be
borderline with winds taking some time to reach criteria. Models
show the upper level low progressing ESE with the divergent
portion of the upper jet over the eastern plains by Friday
morning. Increased moisture embedded with the cold push from the
WNW will help to bring a chance of snow to the NE plains by Friday
morning along with increased rates in the mountains. For the
lower foothills and urban corridor NW flow is not the best for
snow accumulation thanks for downsloping. Showers will start off,
very light with little to no accumulation for most areas nearest
the foothills. Through Friday the jet will push eastward with
steady QG lift continuing into the evening. This lift and moisture
will keep snow into the overnight hours for the far NE plains. At
this time snow amounts will vary between a trace to 1 inch for
most areas along and west of I-25 and will become higher east of
I-25. The NE counties of Logan, Washington, Sedgwick and Phillips
counties will see the highest amounts with 4 to 8 inches and
locally higher amounts of up to 10 inches.

With the upper jet in place winds will continue to be a concern on
the plains with a High Wind Warning from midnight through 6 am for
the counties of Weld, Adams, Arapahoe and Morgan with speeds of up
to 65 mph possible. Further south over Douglas, Lincoln and Elbert
will see higher amounts in the 65 to 75 mph range that will last
until the overnight hours on Saturday. With the snow amounts
combined with the high winds over the far NE plains blizzard
conditions are expected through Friday. The highest impacts will
occur by Friday afternoon into the evening hours with visibilities
reaching down to a quarter mile or less at times. This will cause
impacts to travel for Friday late afternoon and evening...
especially over the Sedgwick and Phillips county areas.
Temperatures will take a large dive Friday with highs only
reaching into the upper 30s on the plains.

.LONG TERM...(Friday night through Thursday)
Issued at 155 PM MDT Thu Apr 12 2018

Strong snow and wind issues wl continue across the northeast
plains Friday night into Saturday. Mdls keep a tightly wound
vertical stacked storm system, over scentral NE/ncentral KS at
00z Saturday, and slowly shift it eastward Friday night. This will
result in a strong west-east sfc pressure gradient with a strong
northerly flow aloft over the cwa. The mdls maintain weak mid
level qg ascent over northeast CO through 06z, with mid level
subsidence developing by 12z Saturday. No changes regarding the
highlights at this time. Blizzard conditions over the northeast
corner of the state will continue through the evening, but the
snow should start to taper off by after 06z Friday night. The
wind however will continue to blast across the eastern plains
through most of Saturday, strongest east of a line from around
Sterling to Limon. By 00z Sunday an upper level ridge will move
into from the west with the flow a gusty but drier north/northwesterly
flow aloft Saturday night. The ridge axis will move across
eastern CO Sunday afternoon and Sunday night with a dry and warmer
airmass in place. Moisture will increase across western and
northern CO on Monday as another trough moves into northern CA by
00z Tuesday. Should see another chance of snow in the high country
Monday night into Tuesday. The models show increasing mid level
qg ascent with the trough axis over eastern UT by 12z Tuesday, and
over central CO by 18z Tuesday. Likely enough instability and
dynamics for showers to carryover into the northeast plains on
Tuesday. May need to increase pops over the northeast plains there
at some point. Drying and subsidence behind the trough Tuesday
night into Wednesday. Next system that may impact the area moves
into the Great Basin region by 00z Thu, and into increasing pops
across the cwa by Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1230 AM MDT Fri Apr 13 2018

Forecast updated for rain/snow mix and even a couple thunderstorms
possible til about 08Z at KDEN and KAPA, and then trend would be
for more snow with some light accumulation possible. Most of this
should be confined to grassy surfaces, but still some threat of
heavier snowfall given convective nature of this dynamic spring
storm so some slush on runways can't be ruled out during a period
of heavier snow. Snow is expected to decrease toward 12Z as a
stronger/deeper downslope component arrives. KBJC on the edge of
all of this. MVFR conditions expected during precipitation with
brief IFR during heavier showers.

North winds have finally relaxed to gusting to around 25 knots
this evening and that should stay that way through early morning.
Then by 15Z-18Z, north/northwest winds are expected to strengthen
again to 25G40-45 knots and hold through most of the day.

&&

.FIRE WEATHER...
Issued at 1230 AM MDT Fri Apr 13 2018

A strong spring storm will move into the mountains this evening
and onto the plains by Friday morning bringing a mix of rain and
snow along with much cooler temperatures and higher humidities to
the plains. Strong winds will continue so areas that don't see
any precipitation will have elevated fire danger.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Blizzard Warning from 6 AM this morning to 6 AM MDT Saturday for
COZ048>051.

Winter Weather Advisory until 9 PM MDT this evening for COZ031-
033-034.

High Wind Warning from 6 AM this morning to midnight MDT tonight
for COZ042>045.

High Wind Warning from 6 AM this morning to 3 PM MDT Saturday
for COZ041-046-047.

&&

UPDATE...Barjenbruch
SHORT TERM...Bowen
LONG TERM...Cooper
AVIATION...Barjenbruch
FIRE WEATHER...Bowen
Hazardous weather outlook, Apr 12, 9:26 AM MST, 15 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1026 AM MDT Thu Apr 12 2018

COZ030>051-131630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1026 AM MDT Thu Apr 12 2018

...RED FLAG WARNING FOR THE FOOTHILLS AND PLAINS TODAY FOR
CRITICAL TO EXTREME FIRE DANGER...
...BLIZZARD WARNING FOR LOGAN...SEDGWICK...PHILLIPS AND
WASHINGTON COUNTIES FRIDAY AND SATURDAY... ...HIGH WIND WARNING
FOR PORTIONS OF THE PLAINS FRIDAY AND SATURDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A Red Flag Warning will be in effect again today for Park County,
the Front Range Foothills, and most of the plains of northeast
Colorado due to critical to extreme fire danger conditions. Near
record warmth, strong gusty winds, and low humidity can be
expected. The strongest winds and extreme fire danger will occur
from South Park and the Southern Front Range Foothills eastward
across the Palmer Divide area, and extend as far northeast as
Denver and Limon this afternoon. Peak gusts will reach 40 to 50
mph in those locations. Farther north, the strong, gusty winds
should hold off until late this afternoon and evening ahead of and
just behind a strong cold front.

This front will bring a return of snow and hazardous winter travel
conditions to the mountains by this evening. On the plains, a few
rain showers will develop with potential for a thunderstorm over
the northeast corner of the state. Temperatures will turn cold
enough to support light snow showers later tonight, but any
potential accumulation should hold off until Friday. Gusty
northwest winds will persist through the night.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A strong Spring storm system will move across the state through
Friday night, bringing snow to the mountains, and very strong
north winds to the plains along with some snow. Moderate snow
accumulations of 4 to 10 inches are expected in the mountains,
where a Winter Weather Advisory is in effect for tonight and
Friday.

A bigger issue for the eastern plains Friday will be the strong
winds of 30 to 50 mph are expected with some gusts to around 70
mph. Snow accumulations will generally be less than an inch,
except for the northeast corner of the state where 4 to 8 inches
of snow is expected. The strong winds and falling snow will
produce areas of blowing snow and whiteout conditions over the
far northeast. A Blizzard Warning in now in effect for the
northeast corner of the state Friday and Friday night, while a
High Wind Warning is in effect for most of the northeast plains.

While windy conditions will linger through Saturday over much of
the plains while snow decreases in the mountains and across the
plains. Drier, warmer and less windy weather is forecast for
Sunday through Tuesday. Mountain areas may see a little more snow
Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Denver radar (KFTG), 25 km away, was scanning. The volume nearest the first event began at 07:44 UTC.

Open the radar archive at this moment

Event by event

6 high wind, 4 blizzard, 2 hail. Local standard time, as filed.

Hail, Arapahoe

When
April 13, 12:45 AM MST
Where
Arapahoe County, 2.96 mi SSW of Arapahoe Park
Measured
0.75 in hail
Reported by
Public
Coordinates
39.600, -104.710

Hail, Logan

When
April 13, 1:09 AM MST
Where
Logan County, 1.38 mi N of Sterling
Measured
0.75 in hail
Reported by
Public
Coordinates
40.650, -103.200

Blizzard, Washington County

When
April 13, 5:00 AM MST to April 14, 5:00 AM MST
Where
Washington County forecast zone
Reported by
Trained Spotter
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Strong winds and heavy snow over northern Washington County. A trained spotter 5 miles southeast of Akron estimated 8 inches of snow had fallen, with visibility reduced to just 50 feet.

Blizzard, Sedgwick County

When
April 13, 5:00 AM MST to April 14, 5:00 AM MST
Where
Sedgwick County forecast zone
Reported by
Trained Spotter
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

Strong winds and heavy snow over parts of Sedgwick County. A trained spotters measured 9 inches of snow, 5 miles south of Sedgwick, with 6 to 8 inches of snow near Julesburg. Frequent wind gusts in the 50 to 60 mph range were also observed.

Blizzard, Phillips County

When
April 13, 5:00 AM MST to April 14, 5:00 AM MST
Where
Phillips County forecast zone
Reported by
Trained Spotter
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

Blowing and drifting snow caused extensive outages across Phillips County. The hardest hit areas were south of Haxtun and Fleming. There were about 10 poles broken and numerous broken cross-arms. Most of the outages were caused by lines galloping; with ice on the lines and the strong winds slapping them together.

Blizzard, Logan County

When
April 13, 5:00 AM MST to April 14, 5:00 AM MST
Where
Logan County forecast zone
Reported by
Trained Spotter
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Snow and blowing snow forced the closure of numerous road and highways across Logan County, including Interstate 76 east of Sterling. Numerous power outages occurred due to blizzard conditions. Frequent wind gusts in excess of 50 mph were recorded in Sterling. Storm totals included 7 inches in Crook, with 6 inches, 5 miles west-southwest of Leroy.

High Wind, Ne Weld County

When
April 13, 5:00 AM MST to 11:00 PM MST
Where
Ne Weld County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

High Wind, C & S Weld County

When
April 13, 5:00 AM MST to 11:00 PM MST
Where
C & S Weld County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
April 13, 5:00 AM MST to 11:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

A wind gust to 62 mph occurred at Denver International Airport.

High Wind, Morgan County

When
April 13, 5:00 AM MST to 11:00 PM MST
Where
Morgan County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
April 13, 5:00 AM MST to April 14, 2:00 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Light snow and high winds over northeast Lincoln County, produced localized blizzard conditions along Interstate 70 east of Genoa.

High Wind, C & E Adams & Arapahoe Counties

When
April 13, 5:00 AM MST to 11:00 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752013, 752014, 751874, 751875, 751876, 751877, 751878, 751879, 751880, 751881, 751882, 751884.